Alert archive / North Carolina / Flood Watches in 2011
Flood Watch 2, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this flood watch at Sep 21, 2011, 4:11 AM EDT for Dare County, Hyde County, North Carolina. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Sep 21, 2011, 4:11 AM EDT (08:11 UTC)
- Expired
- Sep 21, 2011, 12:40 PM EDT
- In force
- 8 hr
- Issued by
- NWS Newport/Morehead City, NC
- Flood severity
- None
Counties Dare County, NC, Hyde County, NC
The radar
The Morehead City radar (KMHX), 123 km from the middle of the area, began a volume at 08:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 8.2 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 887 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 501 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
147 WGUS62 KMHX 210811 FFAMHX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 411 AM EDT WED SEP 21 2011 ...HEAVY RAIN WILL MOVE THROUGH EXTREME EASTERN NC TODAY... .A TROUGH OF LOW PRESSURE OVER THE COASTAL WATERS WILL BRING COPIOUS AMOUNTS OF RAIN TO THE OUTER BANKS OF NORTH CAROLINA...AS WELL AS MAINLAND DARE AND HYDE COUNTIES. NCZ047-081-095-103-104-211615- /O.NEW.KMHX.FA.A.0002.110921T0811Z-110922T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MAINLAND DARE-MAINLAND HYDE-CARTERET-OUTER BANKS DARE- OUTER BANKS HYDE- INCLUDING THE CITIES OF...MOREHEAD CITY...BEAUFORT... EMERALD ISLE...NEWPORT...KILL DEVIL HILLS...KITTY HAWK... NAGS HEAD...SOUTHERN SHORES 411 AM EDT WED SEP 21 2011 ...FLOOD WATCH IN EFFECT THROUGH THIS EVENING... THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED A * FLOOD WATCH FOR A PORTION OF EASTERN NORTH CAROLINA... INCLUDING THE FOLLOWING AREAS...CARTERET...MAINLAND DARE... MAINLAND HYDE...OUTER BANKS DARE AND OUTER BANKS HYDE. * THROUGH THIS EVENING * RAINFALL AMOUNTS UPWARDS OF 3 INCHES OR MORE MAY PRODUCE THE POTENTIAL FOR FLOODING ACROSS THE OUTER BANKS OF NORTH CAROLINA...AS WELL AS MAINLAND DARE AND HYDE COUNTIES. WITH MANY AREAS ACROSS THE OUTER BANKS ALREADY RECEIVING HEAVY RAIN THROUGH THIS MONTH...ADDITIONAL HEAVY RAIN TODAY WILL ENHANCE THE THREAT FOR FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP. && $$
2 follow-up statements
753 WGUS62 KMHX 211402 FFAMHX FLOOD WATCH NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1002 AM EDT WED SEP 21 2011 ...HEAVY RAIN WILL MOVE THROUGH EXTREME EASTERN NC TODAY... .A TROUGH OF LOW PRESSURE OVER THE COASTAL WATERS WILL BRING HEAVY AMOUNTS OF RAIN TO THE OUTER BANKS OF NORTH CAROLINA...AS WELL AS MAINLAND DARE AND HYDE COUNTIES. NCZ047-081-095-103-104-212100- /O.CON.KMHX.FA.A.0002.000000T0000Z-110922T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MAINLAND DARE-MAINLAND HYDE-CARTERET-OUTER BANKS DARE- OUTER BANKS HYDE- INCLUDING THE CITIES OF...MOREHEAD CITY...BEAUFORT... EMERALD ISLE...NEWPORT...KILL DEVIL HILLS...KITTY HAWK... NAGS HEAD...SOUTHERN SHORES 1002 AM EDT WED SEP 21 2011 ...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... THE FLOOD WATCH CONTINUES FOR * A PORTION OF EASTERN NORTH CAROLINA...INCLUDING THE FOLLOWING AREAS...CARTERET...MAINLAND DARE...MAINLAND HYDE...OUTER BANKS DARE AND OUTER BANKS HYDE. * THROUGH THIS EVENING * RAINFALL AMOUNTS UPWARDS OF 3 INCHES OR MORE MAY PRODUCE THE POTENTIAL FOR FLOODING ACROSS THE OUTER BANKS OF NORTH CAROLINA...AS WELL AS MAINLAND DARE AND HYDE COUNTIES. WITH MANY AREAS ACROSS THE OUTER BANKS ALREADY RECEIVING HEAVY RAIN THROUGH THIS MONTH...ADDITIONAL HEAVY RAIN TODAY WILL ENHANCE THE THREAT FOR FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP. && $$
487 WGUS62 KMHX 211640 FFAMHX FLOOD WATCH NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1240 PM EDT WED SEP 21 2011 ...FLOOD WATCH CANCELLED... .A TROF OF LOW PRESSURE WILL BRING SHOWERS AND THUNDERSTORMS TO THE AREA THIS AFTERNOON AND EVENING. NCZ047-081-095-103-104-211745- /O.CAN.KMHX.FA.A.0002.000000T0000Z-110922T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MAINLAND DARE-MAINLAND HYDE-CARTERET-OUTER BANKS DARE- OUTER BANKS HYDE- INCLUDING THE CITIES OF...MOREHEAD CITY...BEAUFORT... EMERALD ISLE...NEWPORT...KILL DEVIL HILLS...KITTY HAWK... NAGS HEAD...SOUTHERN SHORES 1240 PM EDT WED SEP 21 2011 ...FLOOD WATCH IS CANCELLED... THE FLOOD WATCH FOR A PORTION OF EASTERN NORTH CAROLINA HAS BEEN CANCELLED. AN UPPER LEVEL DISTURBANCE IS STILL EXPECTED TO MOVE ACROSS THE AREA THIS AFTERNOON AND EVENING. HOWEVER...THE THREAT FOR WIDESPREAD HEAVY RAIN HAS DIMINISHED. THEREFORE THE WATCH IS CANCELLED. $$
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flood watch went out at Sep 21, 4:02 AM EDT, 9 minutes earlier.
Area forecast discussion, Sep 21, 4:02 AM EDT, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 402 AM EDT WED SEP 21 2011 .SYNOPSIS... UNSETTLED WEATHER WILL REMAIN ACROSS EASTERN NORTH CAROLINA THROUGH THE REMAINDER OF THE WEEK. SEVERAL TROUGHS OF LOW PRESSURE WILL MOVE THROUGH THE REGION THROUGH FRIDAY. A COLD FRONT WILL MOVE THROUGH ON SATURDAY AND REMAIN STATIONARY OVER THE COASTAL WATERS THROUGH THE REMAINDER OF THE WEEKEND. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... AS OF 3 AM WED...THE UNSETTLED PATTERN WILL CONTINUE THROUGH TODAY...WITH A HEAVY RAIN THREAT DEVELOPING THIS MORNING. PLENTIFUL MOISTURE IS STREAMING NE FROM THE ATLANTIC WITH TPW VALS 125-150% OF NORMAL. SYNOPTIC FORCING BEING PROVIDED IN PART BY DEEP UPPER LOW CENTERED OVER MN...WITH SEVERAL SHORTWAVE IMPULSES ROUNDING BASE OF THE UPPER LOW THROUGH THE SE CONUS. ONE SUCH IMPULSE EVIDENT OVER GA/COASTAL SC EARLY THIS MORNING. THIS FEATURE PROGGED TO LIFT NE THROUGH THE MORNING...PROVIDED STRONG UVV IN COMBO WITH DEEP MOISTURE PROFILES IN PLACE. MINOR MODEL DIFFERENCES IN PLACEMENT OF HEAVY RAIN AXIS...WITH NAM/ECMWF PLACING BULK OF PRECIP OVER COASTAL NC. GFS IS FURTHER WEST/WEAKER. USED THE FORMER SOLN AS THIS APPEARS TO BE VERIFYING BASED ON CURRENT RADAR TRENDS. ONE AREA OF RAIN LOCATED ACROSS THE SOUTHERN OBX WILL LIFT NORTH WHILE ANOTHER BATCH OF HEAVY RAIN DEVELOPING OFF SC WILL LIFT NORTHEAST THROUGH THE MORNING. HAVE INC POPS TO CATEGORICAL FOR COASTAL COUNTIES THIS MORNING. QPF WILL AVERAGE A HALF INCH TO AN INCH...THOUGH AS IS THE CASE WITH CONVECTIVE SHOWERS...SOME AREAS MAY RECEIVE QUITE A BIT MORE. WILL ISSUE A FLOOD WATCH FOR OUTER BANKS COUNTIES INCLUDING CARTERET...DARE...AND HYDE...AS SOME AREAS ACROSS THE OBX HAVE RECEIVED UPWARDS OF 8 INCHES OF RAIN FOR THE MONTH OF SEP...AND WITH TRAINING CONVECTIVE SHOWERS THE POTENTIAL WILL EXIST FOR FLOODING. CANNOT COMPLETELY RULE OUT FLASH FLOODING...AS LONG SKINNY CAPE PROFILES AND DEEP WARM LAYER INDICATIVE OF HEAVY RAINFALL RATES. SHORTWAVE WILL EXIT THE AREA THIS AFTERNOON...AND HAVE LOWERED POPS SOMEWHAT AS A RESULT...WITH MORE IN THE WAY OF SCT SHOWERS WITH EMBEDDED THUNDERSTORMS. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/... AS OF 330 AM WED...ANOTHER ROUND OF RAIN POSSIBLE LATE TONIGHT AS MORE ENERGY PROGGED TO MOVE UP ALONG THE SE COAST. CONFIDENCE ON PLACEMENT OF HEAVIEST RAIN IS A BIT MORE UNCERTAIN ATTM...SO WILL ALLOW THE FLOOD WATCH TO EXPIRE AT 11PM. OTHERWISE...A RETURN TO MORE FOG/LOW STRATUS DEVELOPMENT POSSIBLE WITH SATURATED BNDRY LAYER AND CALM WINDS. ANY BREAKS IN CLOUDS WILL ONLY EXACERBATE THE SITUATION WITH POTENTIAL FOR DENSE FOG FORMATION. && .LONG TERM /THURSDAY THROUGH TUESDAY/... AS OF 320 AM WEDNESDAY...STILL LOOKING VERY WET THROUGH THE PERIOD ALTHOUGH QUESTIONS REMAIN ON HOW WET IT WILL BE OVER THE WEEKEND. CUT OFF UPPER LOW IS FORECAST TO FORM OVER THE GREAT LAKES THURSDAY AND DRIFT SLOWLY SOUTH TO TN ON SUNDAY. THE LOW IS THEN FORECAST TO DRIFT SLOWLY NE ON MONDAY AND TUESDAY AND SHOULD FINALLY BE ABLE TO GET KICKED OUT TO THE NE TUESDAY AND WEDNESDAY AS ANOTHER UPPER LOW DIGS SOUTH OUT OF CANADA. THE CIRCULATION BETWEEN THE CUT OFF UPPER LOW AND A STRONG UPPER HIGH OVER THE ATLANTIC WILL PRODUCE A VERY MOIST SE TO SOUTH FLOW INTO NC THROUGH EARLY NEXT WEEK. PERTURBATIONS CIRCULATING AROUND THE UPPER LOW WILL IMPINGE UPON THE VERY MOIST AIRMASS WITH PW VALUES AROUND 2" TO PRODUCE AREAS SHOWERS AND THUNDERSTORMS. THE MODELS ARE IN FAIRLY GOOD AGREEMENT THAT THE BEST UPPER DIFLUENCE WILL OCCUR THURSDAY THROUGH FRIDAY NIGHT AND HAVE CONTINUED LIKELY POPS DURING THIS PERIOD. WITH GOOD UPPER FORCING AND HIGH PW VALUES...LOCALLY HEAVY RAINS WILL BE THE MAIN THREAT AND SEVERAL INCHES OF RAIN ARE LIKELY...HEAVIEST EAST OF HIGHWAY 17 IF THE CURRENT GUIDANCE IS CORRECT. FORTUNATELY SEPTEMBER HAS BEEN ABNORMALLY DRY OUTSIDE OF THE OUTER BANKS SO NOT EXPECTING WIDESPREAD OR SEVERE FLOODING AT THIS TIME. DIFFERENCES IN THE GUIDANCE BEGIN TO CREEP UP ON SATURDAY AS THE UPPER LOW DRIFTS SOUTH AND MID LEVEL DRYING IS FORECAST TO OCCUR OVER A LARGE PORTION OF THE SOUTHEAST. THE 00Z NAM AND GFS INDICATE ONLY MINIMAL COVERAGE OF SHOWERS AND THUNDERSTORMS WHILE THE 12Z ECMWF WAS INDICATING THE POTENTIAL FOR THE HEAVY RAINS TO CONTINUE THROUGH THE WEEKEND. THE 00Z GFS DID BRING BACK A THREAT FOR MORE WIDESPREAD RAINS SUNDAY ACROSS THE AREA. WITH THESE LARGE DIFFERENCES IN THE GUIDANCE LEFT THE SATURDAY THROUGH TUESDAY FORECAST ALONE EXCEPT FOR INCREASING POPS TO AT LEAST 30% SATURDAY THROUGH SUNDAY NIGHT. ONCE THE CUT OFF UPPER LOW IS EJECTED A RETURN TO DRIER WEATHER IS EXPECTED BEGINNING ON TUESDAY OR WEDNESDAY. TEMPS WILL GENERALLY REMAIN ABOVE NORMAL DURING PERIOD...ESPECIALLY MIN TEMPS THU-SAT. && .AVIATION /08Z WEDNESDAY THROUGH SUNDAY/... SHORT TERM /TODAY AND TONIGHT/ AS OF 345 AM WED...WEAK LOW LEVEL SOUTHEAST FLOW CONTINUES TO DRAW IN PLENTIFUL MOISTURE ACROSS E NC. A SATURATED BNDRY LAYER DUE IN PART TO EARLIER RAINS IS LEADING TO IFR/LIFR CONDITIONS ACROSS SOME AREAS. FOR THE FIRST THIRD OF THE FORECAST PERIOD... WENT MAINLY LIFR/VLIFR AS NEAR TERM MODEL GUIDANCE/OBS INDICATING WORSENING CONDITIONS THROUGH THE EARLY AM. USED RUC13 1000 MB COND PRES DEFICITS AS PROXY FOR LOW STRATUS/FOG DEVELOPMENT. ALL INDICATIONS ARE THAT LOW LEVEL ISENTROPIC UPGLIDE WILL SPREAD LOWERING CIGS INLAND FROM THE COAST OVERNIGHT...AND THESE CONDITIONS COULD LINGER UNTIL AROUND 14Z AS BNDRY LAYER WILL BE A BIT SLOW TO MIX OUT ON WED. IN ADDITION...SCT SHOWERS WILL MOVE ONSHORE THOUGH REMAIN MAINLY EAST OF THE TERMINALS THROUGH 12Z. THEREAFTER...RAIN CHANCES INCREASE WITH APPROACH OF NEXT MID LEVEL IMPULSE NOW LOCATED ACROSS GA/COASTAL SC AREA. PWATS APPROACHING 2 INCHES WILL LEAD TO AREAS OF HEAVY RAIN EMBEDDED IN THUNDERSTORMS. CAPE VALS APPROACHING 1000 J/KG AND 20+ KTS OF DEEP LAYER SHEAR COULD YIELD SOME STRONG STORMS ON WED...THOUGH MAIN THREAT WILL BE THE HEAVY RAIN WHICH WILL BRING VSBYS/CIGS DOWN TO THE IFR RANGE AT TIMES. LONG TERM /THURSDAY THROUGH SUNDAY/ AS OF 320 AM WEDNESDAY...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED THROUGH FRIDAY NIGHT WITH WIDESPREAD SUB VFR CONDITIONS. WITH LOW LEVELS REMAINING MOIST COULD ALSO HAVE SOME FOG/STRATUS DURING THE EARLY MORNING HOURS.SOMEWHAT DRIER AIR COULD MOVE INTO THE AREA SATURDAY AND SUNDAY WITH LESS COVERAGE OF THE SHOWERS AND THUNDERSTORMS AND MORE OPPORTUNITY FOR VFR CONDITIONS TO OCCUR. && .MARINE... SHORT TERM /TODAY AND TONIGHT/ AS OF 330 AM WED...SE FLOW WILL STRENGTHEN TODAY DUE TO STRENGTHENING COASTAL TROUGH. SEVERAL SHIP REPORTS HAVE WINDS BETWEEN 15 AND 20 KTS 40 MI OFFSHORE. STRONGEST OF THE WINDS WILL BE CONFINED TO THE OUTER WATERS...WITH 10 TO 15 KTS NEAR SHORE AND OVER THE SOUNDS. WAVES WILL INC A BIT THOUGH REMAIN BELOW SCA THRESHOLD. NUMEROUS THUNDERSHOWERS WILL AFFLICT THE COASTAL WATERS TODAY THROUGH TONIGHT AS A SERIES OF LOW PRESSURE TROUGHS MOVE NORTHEASTWARD. LONG TERM /THURSDAY THROUGH SUNDAY/ AS OF 320 AM WEDNESDAY....THE PERSISTENT SOUTHEAST TO SOUTH FLOW AROUND A LARGE STATIONARY ATLANTIC SURFACE RIDGE COULD PRODUCE MARGINAL SCA SEAS OVER THE NC OUTER NEAR SHORE WATERS FRIDAY NIGHT INTO SATURDAY EVENING. CONSENSUS OF THE MODELS IS THAT WIND SPEEDS OUTSIDE OF CONVECTION WILL BE AROUND 15 KT PERHAPS INCREASING TO 15 TO 20 KT SATURDAY AND SUNDAY AS A SURFACE COLD FRONT APPROACHES FROM THE WEST. ADJUSTED WW3 USED FOR SEAS DURING PERIOD. SE SWELL WILL BEGIN TO DOMINATE OVER E-NE SWELL BEGINNING THURSDAY...AND PERSISTING INTO WEEKEND...WITH COMBINED WAVE HEIGHTS 3-5 FT/4-6 FT. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...FLOOD WATCH THROUGH THIS EVENING FOR NCZ047-081-095-103-104. MARINE...NONE. && SYNOPSIS...TL NEAR TERM...TL SHORT TERM...TL LONG TERM...JBM/JME AVIATION...TL/JME MARINE...TL/JME
Hazardous weather outlook, Sep 20, 9:14 PM EDT, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 914 PM EDT TUE SEP 20 2011 NCZ029-044>047-079>081-090>095-098-104-220115- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS HYDE- 914 PM EDT TUE SEP 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PERIODS OF HEAVY RAIN MAY LEAD TO LOCALIZED FLOODING AT JUST ABOUT ANYTIME FROM WEDNESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ103-220115- OUTER BANKS DARE- 914 PM EDT TUE SEP 20 2011 ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT WEDNESDAY THROUGH WEDNESDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE RIP CURRENT RISK. PERIODS OF HEAVY RAIN MAY LEAD TO LOCALIZED FLOODING AT JUST ABOUT ANYTIME FROM WEDNESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Nearby
Flood Watches in North Carolina, 2011Every flood watch in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.